Alert archive / Arizona / Flash Flood Warnings in 2004
Flash Flood Warning 1, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 14, 2004, 3:48 PM MST for Coconino County, Gila County, Yavapai County, Arizona. It was in force for 52 days. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2004, 3:48 PM MST (22:48 UTC)
- Expired
- Sep 4, 2004, 10:30 AM MST
- In force
- 52 days
- Issued by
- NWS Flagstaff, AZ
- Area
- Counties, with a storm outline in the text
Counties Coconino County, AZ, Gila County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 59 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.8 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1323 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KFGZ 142251 FFWFGZ AZC005-025-150045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 348 PM MST WED JUL 14 2004 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA THIS INCLUDES THE CITY OF SEDONA * UNTIL 545 PM MST * AT 348 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTERS REPORTED VERY HEAVY RAIN OVER SEDONA...OAK CREEK CANYON...AND MUNDS PARK. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...ROADS...AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN FLAGSTAFF. LAT...LON 3477 11192 3476 11158 3498 11144 3498 11191 $$
1 follow-up statement
000 WGUS55 KFGZ 041607 FFWFGZ AZC007-041730- /X.NEW.KFGZ.FF.W.0001.040904T1600Z-040904T1730Z/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 900 AM MST SAT SEP 4 2004 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA * UNTIL 1030 AM MST * AT 852 AM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING FROM RECENT RAINS NEAR JAKES CORNER...OR ABOUT 16 MILES SOUTH OF PAYSON. MORE RAIN IS EXPECTED IN THIS AREA AND WILL CREATE ADDITIONAL PROBLEMS. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MILEPOST 235 ON SR 87. CURRENT FLOODING HAS CAUSED A ROAD CLOSURE DUE TO MUDSLIDES. THE BEELINE HIGHWAY IS CLOSED FROM STATE ROUTE 188 TO THE BUSH HIGHWAY TURNOFF. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN FLAGSTAFF. LAT...LON 3402 11141 3396 11131 3402 11124 3406 11135 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:45 PM MST, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 14, 2:45 PM MST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 245 PM MST WED JUL 14 2004 .SYNOPSIS...MOIST MONSOONAL FLOW WILL CONTINUE OVER THE STATE THROUGH THE END OF THE WEEK. EXPECT DAILY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...ESPECIALLY ALONG AND SOUTH OF THE MOGOLLON RIM. SHOWER AND THUNDERSTORM ACTIVITY WILL DECREASE SLIGHTLY OVER THE WEEKEND AS DRIER AIR MOVES IN FROM THE WEST. TEMPERATURES WILL BE AROUND SEASONAL NORMALS. && .DISCUSSION...STORMS DEVELOPED ABOUT AS EXPECTED TODAY WITH COPIOUS RAIN PRODUCERS ALONG AND JUST SOUTH OF THE RIM. THE AIRMASS WILL CONTINUE TO BE VERY WET (ABOUT 120-130 PERCENT OF NORMAL) FOR THE NEXT 24 HOURS. THIS COMBINED WITH WEAKENING DYNAMICS AHEAD OF AN INVERTED TROUGH TONIGHT AND EARLY THURSDAY WILL CONTINUE TO PROVIDE ENOUGH FORCING FOR NOCTURNAL ACTIVITY TONIGHT...AND ANOTHER BIG DAY THURSDAY. CURRENT SOIL CONDITIONS HAVE KEPT ANY FLOODING CONCERNS TO A MINIMUM...AND WE WILL CONTINUE TO HOLD OFF ON ANY FLASH FLOOD WATCHES. 18Z MESO-ETA SUGGESTS THE POSSIBILITY FOR ANOTHER MCS TONIGHT...THIS ONE POTENTIALLY FARTHER NORTH THAN LAST NIGHT. NEXT SHIFT WILL NEED TO WATCH THIS CLOSELY AS THIS IS THE ONE THING THAT MAY INDUCE SOME FLOODING. AFTER TOMORROW...SOME DRIER AIR WILL BEGIN TO SLOWLY FILTER IN FROM THE WEST LATE FRIDAY AND INTO THE WEEKEND. AT THE SAME TIME...THE 4-CORNERS HIGH NEVER REALLY RELINQUISHES ITS HOLD. SO...ACTIVITY WILL DECREASE TO A MORE NORMAL LEVEL AND DIURNAL ROTATION...BUT WE WILL NOT DRY OUT COMPLETELY. PETERSON. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 14, 9:20 AM MST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 920 AM MST WED JUL 14 2004 AZZ004>018-037>040-151400- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 920 AM MST WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY DEEP MOISTURE OVER THE STATE WILL LEAD TO WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY TODAY. THE STRONGEST AND MOST FREQUENT STORMS WILL OCCUR ROUGHLY ALONG A LINE FROM FLAGSTAFF TO HEBER AND POINTS SOUTH...INCLUDING MOST OF NORTHERN GILA AND YAVAPAI COUNTIES. THESE AREAS WILL SEE STORMS CAPABLE OF PRODUCING RAINFALL TOTALS IN EXCESS OF TWO INCHES THIS AFTERNOON...AS WELL AS HAIL UP TO AN INCH IN DIAMETER. ALTHOUGH MUCH OF THE GROUND OVER THE STATE IS STILL DRY...SOME AREAS IN NORTHERN GILA COUNTY AND CENTRAL YAVAPAI COUNTY HAVE RECEIVED HEAVY RAIN THE PAST FEW DAYS. THESE AREAS HAVE A MODERATE POTENTIAL FOR LOCALIZED FLOODING TODAY IF HEAVY RAIN HITS THE SAME LOCATIONS AGAIN. ELSEWHERE ACROSS THE STATE...STORMS WILL BE LESS WIDESPREAD AND WILL HAVE LESS POTENTIAL TO BECOME STRONG AND ORGANIZED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MOISTURE IS EXPECTED TO REMAIN OVER NORTHERN ARIZONA. EXPECT SCATTERED SHOWER AND THUNDERSTORM ACTIVITY EACH AFTERNOON AND EVENING THROUGH THE WEEKEND. THE CHANCE FOR STRONG STORM ACTIVITY WITH HEAVY RAIN WILL CONTINUE AGAIN THURSDAY...STORM ACTIVITY WILL SLIGHTLY DECREASE OVER THE WEEKEND AS SOMEWHAT DRIER AIR MOVES IN FROM THE WEST. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 6:36 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 24 min |
| Jul 14, 12:19 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 26 min |
| Jul 14, 1:57 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 33 min |
| Jul 14, 3:22 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 28 min |
| Jul 14, 3:37 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 23 min |
| Jul 14, 4:04 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 26 min |
Nearby
Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.